Lin et al1 have provided us with a
beautifully illustrated and nicely described group of cases as reported in
the August 2000 issue of the ARCHIVES. Their case report makes one wonder
if other factors might be contributing to the corneal melting in these patients
treated with diclofenac sodium.
Specifically, cases 3, 4, and 5 describe perforations occurring in eyes
treated with corticosteroids. These bring to mind the 25 cases of corneal
melting that Thygeson2 reported in 1977,
which he believed were related to steroids and herpetic infection. Could these
be important factors in 1 or more of the authors' cases? It might also be
helpful to know the working diagnosis for which diclofenac was used in cases
1, 2, 3, and 5.
Flach A. Additional Factors Linking Corneal Melting to Topical Nonsteroidal Anti-inflammatory Drugs. Arch Ophthalmol. 2001;119(7):1085. doi:
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.